Alert archive / California / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 7, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at Sep 13, 2011, 7:59 PM PDT for Plumas County, California. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 13, 2011, 7:59 PM PDT (02:59 UTC)
- Expired
- Sep 13, 2011, 8:30 PM PDT
- In force
- 31 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
County Plumas County, CA
The radar
The Beale AFB radar (KBBX), 98 km from the middle of the area, began a volume at 03:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 3.0 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 2491 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
418 WUUS55 KREV 140259 SVRREV CAC063-140330- /O.NEW.KREV.SV.W.0007.110914T0259Z-110914T0330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RENO NV 759 PM PDT TUE SEP 13 2011 THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL PLUMAS COUNTY IN NORTHERN CALIFORNIA... * UNTIL 830 PM PDT * AT 756 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR GENESEE...OR 10 MILES NORTHEAST OF QUINCY... AND MOVING SOUTHWEST AT 10 MPH. * LOCATIONS AFFECTED INCLUDE...GENESEE. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. STAY OFF LANDLINE TELEPHONES AND UNPLUG ANY SENSITIVE ELECTRONICS. THIS STORM IS CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. WATCH FOR PONDING WATER ON AREA ROADWAYS. DRIVERS SHOULD SLOW DOWN IF ENCOUNTERING HEAVY RAINS...AND REMEMBER TO TURN ON THEIR HEADLIGHTS. LAT...LON 4018 12076 3989 12058 3984 12074 4015 12086 TIME...MOT...LOC 0259Z 053DEG 8KT 4000 12077 $$ MYRICK
1 follow-up statement
599 WWUS55 KREV 140312 SVSREV SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 812 PM PDT TUE SEP 13 2011 CAC063-140330- /O.CON.KREV.SV.W.0007.000000T0000Z-110914T0330Z/ PLUMAS CA- 812 PM PDT TUE SEP 13 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM PDT FOR CENTRAL PLUMAS COUNTY... AT 809 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR GENESEE...OR 9 MILES NORTHEAST OF QUINCY...MOVING SOUTHWEST AT 10 MPH. * LOCATIONS AFFECTED INCLUDE...CROMBERG...GENESEE AND SLOAT. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. STAY OFF LANDLINE TELEPHONES AND UNPLUG ANY SENSITIVE ELECTRONICS. THIS STORM IS CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AND QUARTER SIZE HAIL. WATCH FOR PONDING WATER ON AREA ROADWAYS. DRIVERS SHOULD SLOW DOWN IF ENCOUNTERING HEAVY RAINS...AND REMEMBER TO TURN ON THEIR HEADLIGHTS. LAT...LON 4017 12078 3988 12063 3984 12074 4015 12086 TIME...MOT...LOC 0311Z 053DEG 8KT 3999 12079 $$ MYRICK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 3:00 PM PDT, 4 hours 59 minutes earlier.
Area forecast discussion, Sep 13, 3:00 PM PDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 300 PM PDT TUE SEP 13 2011 .SHORT TERM... BROAD UPPER LOW OVER THE SWRN U.S. IS IN TWO PRIMARY AREAS WITH THE NORTHERN BRANCH OVER CENTRAL NV WHILE TO THE SOUTH ANOTHER CIRCULATION IS LOCATED JUST OFF THE SRN CA COAST. AROUND THE NORTHERN CIRCULATION A VORT MAX AND MINOR JET STREAK WAS NOTED EARLIER ROTATING AROUND THE BACK SIDE OF THE LOW INTO WEST CENTRAL NV. THE MODELS WERE HANDLING THIS A BIT DIFFERENTLY WITH THE GFS DRIVING THE VORT MAX MORE SOUTH WHILE THE NAM WAS TAKING IT MORE SW. CURRENT RADAR DEPICTION SHOWS THE BETTER CONVECTIVE DEVELOPMENT EAST OF A LINE FROM PYRAMID LAKE TO MARKLEEVILLE. THIS WOULD TEND TO SUPPORT THE IDEA OF A MORE NORTH TO SOUTH MOVEMENT OF VORT MAX...BUT GFS DID NOT HAVE THE LOBE IN EXACTLY THE RIGHT PLACE. SO WILL TREND TOWARD A COMPROMISE WITH THE HIGHEST POPS THIS EVENING BASICALLY EAST OF LINE FROM TAHOE TO GERLACH. SLIGHTLY HIGHER POPS IN THE ELEVATED TERRAIN OF THE SIERRA AND JUST EAST OF THE SIERRA WHERE LOW LVL CONVERGENCE WILL BE MAXIMIZED. LESS COVERAGE TO THE WEST OF THAT LINE. PWATS THIS AFTERNOON WERE AROUND 0.70 INCHES FROM KREV SOUNDING WITH GOES SOUNDER DATA SHOWING PWATS APPROACHING 1.00 INCH OVER THE CENTRAL AND SRN SIERRA. PROXIMITY OF THE LOW IS KEEPING WINDS ALOFT FAIRLY LIGHT SO STORM MOVEMENTS REMAIN SLOW. AND BASED ON REPORTS FROM YESTERDAY THE STRONGEST STORMS HAVE BEEN FAIRLY EFFICIENT RAIN PRODUCERS. ALSO NOTED AN AREA OF LOW LVL MSTR CONVERGENCE EXTENDING NW FROM FAR NRN NV INTO NE CA AND SW OREGON EARLY THIS AFTERNOON. THIS WOULD TEND TO SUPPORT REDEVELOPMENT OVER THE FAR NRN CWA FOR A FEW HOURS...BUT WOULD LIKELY NOT LAST AS LONG AS SUPPORT FARTHER EAST AND SOUTH AS IT APPEARS TO BE JUST LOW LVL FORCING. WILL KEEP FLASH FLOOD WATCH IN PLACE FOR NOW...BUT THE CHANCE FOR FLOOD PRODUCING RAINS WILL DECREASE AS ONE MOVES NORTH THROUGH PLUMAS AND LASSEN COUNTIES. UPPER LOW STARTS TO PULL AWAY TOMORROW BUT THERE WILL REMAIN SUFFICIENT LOW LVL MSTR AND INSTABILITY FOR THE REDEVELOPMENT OF CONVECTION...ESPECIALLY OVER THE WRN CWA WHERE DIFFERENTIAL HEATING EAST OF THE SIERRA WILL BE MAXIMIZED. PWATS DROP SLIGHTLY WEDNESDAY BUT STORM MOTIONS WILL STILL BE FAIRLY SLOW. STILL THINK FFA WILL NOT BE NEEDED FOR WEDNESDAY. MID TO UPPER LVLS SHOULD BEGIN TO BRIEFLY DRY OUT BY EARLY THURSDAY...BUT ANOTHER FAST APPROACHING TROF WILL BEGIN TO AFFECT THE RGN BY LATE THURSDAY. EARLIER...THIS TROF WAS SHOWING SIGNS OF CUTTING OFF BY FRIDAY. BUT NOW IT IS SHOWN BY ALL MODELS PROGRESSIVELY MOVING THROUGH THE RGN. INSTABILITY PARAMETERS DO NOT FAVOR MUCH DEEP CONVECTION THURSDAY...WITH THE BEST CHANCES OVER THE FAR NRN CWA. SO WILL INDICATE HIGHER POPS THERE THURSDAY AFTN/EARLY EVNG...BUT STILL NO MORE THAN ISOLATED TSTMS. BEHIND THIS TROF TEMPS COOL A LITTLE FOR FRIDAY. THERE WILL STILL BE LINGERING LOW LVL MSTR...BUT PWATS WILL BE MUCH LESS THAN EARLIER IN THE FORECAST. LIMITED LOW LVL HEATING WILL ALSO CAP THE LIKELIHOOD OF DEEP CONVECTION. WILL HANG ON TO A SMALL POP FOR FRIDAY ALL BUT THE FAR WESTERN CWA BUT ONLY MENTION SHOWERS...NO TSTMS. TYPICALLY BY MID SEPTEMBER WE START TO NEED MORE DYNAMIC SYSTEMS TO GENERATE TSTMS AND THIS DOES NOT APPEAR TO BE THE CASE IN THE TROF FRIDAY. MLF .LONG TERM...SATURDAY THROUGH TUESDAY... REMOVED ALL MENTION OF PRECIPITATION IN THE EXTENDED...OTHERWISE NO CHANGES TO THE EXTENDED GRIDS. 12Z MODELS HAVE COME IN MUCH DRIER AS THEY NO LONGER DROP AS MUCH ENERGY OUT OF THE ZONAL FLOW ACROSS THE NORTHERN CONUS AND INTO THE REGION SATURDAY. WITH THAT IN MIND...THE EXTENDED FORECAST IS UNEVENTFUL WITH NEAR AVERAGE OR EVEN SLIGHTLY BELOW AVERAGE TEMPERATURES FOR NEXT WEEKEND MODIFYING SLIGHTLY FOR EARLY NEXT WEEK AS AN UPPER RIDGE SLOWLY RE-ESTABLISHES ITSELF. NIGHTS WILL BE CRISP TO CHILLY WITH LENGTHENING MID SEPTEMBER NIGHTS AND LIGHT WINDS OVERNIGHT...ESPECIALLY FROM SUNDAY NIGHT ONWARD. SNYDER && AVIATION... ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ON TAP AGAIN FOR THIS EVENING AND AGAIN WEDNESDAY AFTERNOON AND EVENING. WITH A RELATIVELY MOIST ATMOSPHERE AND GOOD HEATING THIS AFTERNOON ISOLATED STORMS ARE EXPECTED TO FORM OVER HIGHER TERRAIN AND DRIFT OFF OVER SOME LOWER VALLEYS ACROSS THE AREA THIS EVENING. STRONGER STORMS COULD DROP HAIL TO ONE HALF INCH...OUTFLOW WINDS TO 30-35 KTS (MAINLY OVER LOWER VALLEYS)...AS WELL AS VERY HEAVY RAINFALL WHICH COULD SIGNIFICANTLY REDUCE VISIBILITY UNDER STORM CORES. ALSO... USING YESTERDAY AS A GUIDE...FREQUENT LIGHTNING IS LIKELY WITH STRONGER STORMS. FINALLY...WITH ALL THE MOISTURE DEPOSITED BY RECENT RAIN...THE MARTIS VALLEY/KTRK HAS A VERY HIGH CHANCE OF FOG AGAIN TONIGHT AND WEDNESDAY MORNING. KTVL MAY ALSO VERY BRIEFLY SEE VIS IN THE 3-5SM RANGE WITH SCATTERED VERY LOW CLOUDS LATE TONIGHT. SNYDER && .REV WATCHES/WARNINGS/ADVISORIES... NV...FLASH FLOOD WATCH UNTIL 10 PM PDT THIS EVENING NVZ002. CA...FLASH FLOOD WATCH UNTIL 10 PM PDT THIS EVENING CAZ071>073. && HTTP://WEATHER.GOV/RENO
Hazardous weather outlook, Sep 13, 6:16 AM PDT, 13 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RENO NV 616 AM PDT TUE SEP 13 2011 CAZ070>073-NVZ001>005-141200- SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS- EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO- MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY- MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE- NORTHERN WASHOE COUNTY- 616 AM PDT TUE SEP 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA... NORTHEAST CALIFORNIA AND WESTERN NEVADA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS CAN BE EXPECTED ACROSS THE EASTERN SIERRA AND WESTERN NEVADA TODAY AND TONIGHT. LIKE THE STORMS ON MONDAY... THESE THUNDERSTORMS WILL BE SLOW MOVING. THE HEAVY RAINFALL ASSOCIATED WITH THESE STORMS MAY CAUSE FLASH FLOODING...ESPECIALLY IN THE SIERRA. AS A RESULT...A FLASH FLOOD WATCH HAS BEEN ISSUED. PLEASE REFER TO WGUS65 KREV RNOFFAREV FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE AGAIN WEDNESDAY WITH A RETURN TO DRY CONDITIONS FOR THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER IN ACCORDANCE WITH STANDARD OPERATING PROCEDURES. O'HARA HTTP://WEATHER.GOV/RENO
In the hours before
Special weather statement, Sep 13, 4:16 PM PDT, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 416 PM PDT TUE SEP 13 2011 NVZ003-004-140015- GREATER RENO-CARSON CITY-MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE- 416 PM PDT TUE SEP 13 2011 ...THUNDERSTORMS WITH HEAVY RAIN OVER INTERSTATE 80... AT 416 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A CLUSTER OF THUNDERSTORMS WITH HEAVY RAIN AND FREQUENT LIGHTNING BETWEEN NIXON AND SILVER SPRINGS...INCLUDING THE INTERSTATE 80 CORRIDOR. THUNDERSTORMS WERE MOVING SOUTHWEST AT 5 TO 10 MPH. FREQUENT LIGHTNING...MODERATE TO HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS TO 30 MPH MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL AFFECT TRAVELERS ON INTERSTATE 80 BETWEEN MILE MARKERS 55 AND 35. DRIVERS SHOULD EXPECT GUSTY CROSS WINDS...WITH RAPID VISIBILITY REDUCTIONS IN MODERATE TO HEAVY RAIN. HEAVY RAINFALL WILL RESULT IN PONDING WATER...WHICH COULD CAUSE DANGEROUS VEHICLE HYDROPLANING. SLOW DOWN WHEN ENCOUNTERING HEAVY RAIN AND TURN ON YOUR HEADLIGHTS. && LAT...LON 3934 11926 3967 11948 3983 11914 3971 11896 TIME...MOT...LOC 2309Z 041DEG 10KT 3969 11914 SNYDER
Local storm report, Sep 13, 5:09 PM PDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
509 PM PDT TUE SEP 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM HAIL 1 NNW COLD SPRINGS VALL 39.69N 119.97W
09/13/2011 M0.25 INCH WASHOE NV TRAINED SPOTTER
SPOTTER REPORTED PEA SIZED HAIL AND HEAVY RAINFALL. NO
FLOODING WAS REPORTED.
&&
MCGUIRELocal storm report, Sep 13, 5:51 PM PDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
551 PM PDT TUE SEP 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM HAIL PORTOLA 39.80N 120.47W
09/13/2011 M0.25 INCH PLUMAS CA TRAINED SPOTTER
SPOTTER REPORTED PEA SIZED HAIL AND BRIEF HEAVY RAINFALL.
&&
MCGUIRESpecial weather statement, Sep 13, 7:30 PM PDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
730 PM PDT TUE SEP 13 2011
CAZ071-140300-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
730 PM PDT TUE SEP 13 2011
...STRONG THUNDERSTORMS SOUTHWEST OF GRAEAGLE...
AT 726 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR PLUMAS EUREKA STATE PARK...AND MOVING
SOUTHWEST AT 10 MPH.
FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...AND PENNY SIZE HAIL... ARE EXPECTED WITH THIS STORM.
* LOCATIONS AFFECTED INCLUDE...UPPER JAMISON CREEK CAMPGROUND...AND
PLUMAS EUREKA STATE PARK.
HIKERS AND CAMPERS SHOULD SEEK SHELTER IN A VEHICLE IF POSSIBLE.
TENTS AND TREES ARE UNSAFE SHELTERS DURING THUNDERSTORMS. STAY AWAY
FROM CREEKS AND STREAMS AS WATER LEVELS WILL RISE RAPIDLY NEAR
THUNDERSTORMS.
&&
LAT...LON 3981 12057 3970 12063 3968 12066 3968 12069
3971 12075 3973 12073 3981 12073 3984 12076
3989 12075
TIME...MOT...LOC 0229Z 039DEG 10KT 3978 12071
MYRICKThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 7:30 PM PDT | Special Weather Statement | REV | Sierra | 30 min |
Nearby
Severe Thunderstorm Warnings in California, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.